ADHD Drugs May Cause Heart Problems in Children - KCBD NewsChannel 11 Lubbock

4/21/08

ADHD Drugs May Cause Heart Problems in Children

Posted:

An estimated 2.5 million children take medication to control Attention Deficit Hyperactivity Disorder, or ADHD. Now, the American Heart Association wants all of those kids to be tested to make sure they have no underlying heart condition.

Studies have shown that stimulant medications can increase heart rate and blood pressure. For most children, that wouldn't be a big deal- but for kids with a hidden heart condition, it could be deadly. The risk is small, but new information from the FDA shows that in a recent five-year period, 19 children taking ADHD medication died suddenly and 26 kids experienced cardiovascular events like strokes, cardiac arrests and heart palpitations.

The American Heart Association has issued a statement recommending that kids undergo an electrocardiogram (ECG) before beginning stimulant drugs to treat ADHD. An ECG is a simple test that measures the heart's electrical activity and can often identify abnormalities in heart rhythm.

If your child is already taking medication for ADHD, the AHA is suggesting that they be reevaluated by their doctors.

Powered by WorldNow

5600 Avenue A
Lubbock, TX. 79404

FCC Public File
publicfile@kcbd.com
806-744-1414
EEO Report
Closed Captioning

All content © Copyright 2000 - 2014 Worldnow and KCBD. All Rights Reserved.
For more information on this site, please read our Privacy Policy and Terms of Service.